Minnesota, 2025

Hail in Minnesota, August 14, 2025

August 14, 2025 · NWS FGF · 6 events in 3 counties and zones

A supercell thunderstorm developed over northwest Polk county and tracked to the southeast across parts of Red Lake, Pennington, and eventually weakened over northern Clearwater county producing severe hail as large has baseballs at times.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A supercell thunderstorm developed over northwest Polk county and tracked to the southeast across parts of Red Lake, Pennington, and eventually weakened over northern Clearwater county producing severe hail as large has baseballs at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 14, 5:20 PM CST, 3 hours 20 minutes earlier. Its key messages:

  • There is a 2 of 5 risk for severe thunderstorms late this afternoon and evening. Hazards could include large hail up to the size of tennis balls, damaging wind gusts up to 70mph, and isolated tornadoes.
  • There is a level 1 out of 5 risk for severe thunderstorms Friday afternoon within southeast North Dakota into west- central Minnesota.
Area forecast discussion, Aug 14, 5:20 PM CST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
620 PM CDT Thu Aug 14 2025

.KEY MESSAGES...

- There is a 2 of 5 risk for severe thunderstorms late this
  afternoon and evening. Hazards could include large hail up to
  the size of tennis balls, damaging wind gusts up to 70mph, and
  isolated tornadoes.

- There is a level 1 out of 5 risk for severe thunderstorms Friday
  afternoon within southeast North Dakota into west- central
  Minnesota.

&&

.UPDATE...
Issued at 620 PM CDT Thu Aug 14 2025

While storms are still expected for at least portions of
northwest Minnesota this evening, storms elsewhere are less
certain and initiation before 9pm in our area is optimistic at
best. CAMS still seem to favor a more cluster/liner moder
overall with a brief window for discrete storms which could
produce hail upwards of 2". Storm timing looks to be 9pm onwards
with back building storms along and south of I94/HWY10 through
the later part of the night.

&&

.DISCUSSION...
Issued at 1257 PM CDT Thu Aug 14 2025

...Synopsis...

The upper air flow pattern will be characterized by zonal flow
for the first few days of the period, transitioning it large
scale ridging by the end of the weekend. This will allow for
periodic chances for showers and thunderstorms through the
weekend, with the greatest risk this afternoon, particularly for
severe thunderstorms.

Signals for late next week show at least some breakdown of the
upper ridge which would bring the chance for additional showers
and thunderstorms, some potentially strong to severe. Time of
year and distance from the predictability horizon precludes any
potential details at this time.

...SEVERE STORMS TODAY...

Surface analysis at 18z indicates a surface low over central
Manitoba with a pressure trough stretching down through the
Devils Lake and James River basins. A tight theta-e gradient
sits behind the trough, which is likely going to be the focal
point for showers and thunderstorms this afternoon.

Capping is likely to limit convective potential, but soundings
right now from the RAP13 indicate a loaded gun with an
absolutely unstable elevated mixed layer. It seems likely that
at least some convection is going to form this afternoon, the
main question is what is the scope.

Should storms form, they will likely become supercells capable
of significant hail exceeding two inches. Straight hodographs
aloft also favor some potential splitting storms which could
inhibit hail production pushing towards higher bounds, but that
will depend on the scope of convective coverage. With the very
high DCAPE, severe wind is possible with any RFD punches.
Tornado potential should be heavily mitigated by low wet bulb
temperatures and high DCAPE. Having said that, surface vorticity
does exist so tornadoes cannot be ruled out. Storms should
diminish after sunset for the most part thanks to the strongest
forcing being near the surface, however the existence of a
residual EML could potentially create brief additional
convection overnight. The probability for this is low as the
low-level jet is displaced to the east, but it cannot be ruled
out for some elevated hail potential overnight from a cold front
aloft that provides just enough nudge.

...SEVERE STORMS TOMORROW...

As the front sags southward overnight, dewpoints will continue
to linger behind the front, around the 60s and 70s. This means
instability will stick around in the southern half of our CWA,
however forcing is very limited so confidence is low on
potential convection tomorrow afternoon. If thunderstorms form,
the general threat at this time should be 60-70 mph winds with
1.5 inch hail. Shear is much more limited as the main jet will
constrain to Canada.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 620 PM CDT Thu Aug 14 2025

Thunderstorms tonight will create local MVFR from 02z until the
dawn hours before waning otherwise VFR skies with winds on the
lighter side (5-10 kts). Will amend timing for storms at taf
sites once we see initiation otherwise plan on a thunder fill
night for TVF and BJI.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

UPDATE...TT
DISCUSSION...Perroux
AVIATION...TT
Hazardous weather outlook, Aug 14, 8:58 AM CST, 11 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
958 AM CDT Thu Aug 14 2025

MNZ001-002-004>009-013>017-022-023-NDZ006>008-014>016-024-026>030-
038-039-054-151500-
West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Mahnomen-South Clearwater-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Western Walsh-
958 AM CDT Thu Aug 14 2025

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

There is a level 2 out of 5 risk for severe thunderstorms late
afternoon into evening. The main hazards will be hail up to the
size of tennis balls, gusts to 70 mph, and possibly a couple
tornadoes. There remains uncertainty on coverage and timing of
storms.

General storm motion...Moving toward the east at 20 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

MNZ003-024-027>032-040-NDZ049-052-053-151500-
Clay-Hubbard-West Becker-East Becker-Wilkin-West Otter Tail-
East Otter Tail-Wadena-Grant-Ransom-Sargent-Richland-
958 AM CDT Thu Aug 14 2025

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

There is a level 2 out of 5 risk for severe thunderstorms late
afternoon into evening. The main hazards will be hail up to the
size of tennis balls, gusts to 70 mph, and possibly a couple
tornadoes. There remains uncertainty on coverage and timing of
storms.

General storm motion...Moving toward the east at 20 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a level 1 out of 5 risk for severe thunderstorms Friday
afternoon within southeast North Dakota into west- central
Minnesota.

There is a low chance for strong thunderstorms Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

In the hours before

Local storm report, Aug 14, 2:47 PM CST, 5 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
347 PM CDT Thu Aug 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 AM     Tornado          3 ENE Revere            47.37N 98.26W
08/08/2025                   Griggs             ND   NWS Storm Survey

            This EF1 tornado move northeast across a
            wheat field and then destroyed a pole barn
            during its roughly 1 mile long path. Time
            from barn video.

0348 AM     Tornado          1 WSW Mccanna           48.00N 97.74W
08/08/2025                   Grand Forks        ND   NWS Storm Survey

            This EF1 tornado likely intermittent and
            rain wrapped destroyed 2 grain bins and
            produced shelterbelt tree damage along its
            nearly 3 mile long path with peak wind
            speeds estimated around 105mph.

0351 AM     Tornado          4 E Kempton             47.81N 97.53W
08/08/2025                   Grand Forks        ND   NWS Storm Survey

            EF1 tornado tracked roughly west to east for
            almost 3 miles damaging shelterbelts, 2
            pivot irrigation systems and some crop
            damage.

&&

The radar

The Fargo/Grand Forks radar (KMVX), 72 km away, was scanning. The volume nearest the first event began at 02:41 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Polk

When
August 14, 8:40 PM CST to 8:45 PM CST
Where
Polk County, 2.49 mi SW of Angus
Measured
1 in hail
Reported by
Public
Coordinates
48.050, -96.750

A few hail stones up to one inch in size. Mostly soft hail.

Hail, Polk

When
August 14, 9:16 PM CST to 9:21 PM CST
Where
Polk County, 1.01 mi NE of Euclid
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.980, -96.614

Estimated quarter size hail.

Hail, Pennington

When
August 14, 9:25 PM CST to 9:45 PM CST
Where
Pennington County, 10.8 mi W of St Hilaire
Measured
1 in hail
Reported by
Public
Coordinates
48.001, -96.452

Report of up to quarter size hail falling over a 20 min period. Time Estimated by radar.

Hail, Red Lake

When
August 14, 9:50 PM CST to 10:05 PM CST
Where
Red Lake County, 0.8 mi N of Red Lake Falls
Measured
2 in hail
Reported by
Public
Coordinates
47.892, -96.271

Hail fell for 15 minutes with largest hail stones up to 2 inches in Red Lake Falls. Time estimated by radar.

Hail, Red Lake

When
August 14, 10:18 PM CST to 10:23 PM CST
Where
Red Lake County, 2.1 mi SSE of Plummer
Measured
2.75 in hail
Reported by
Public
Coordinates
47.891, -96.039

Measured hail stone shown with ruler in picture shared on social media south of Plummer. Hail stone was picked up 45 minutes after it fell. Time estimated by radar.

Hail, Red Lake

When
August 14, 10:40 PM CST to 10:45 PM CST
Where
Red Lake County, 1.24 mi NE of Oklee
Measured
1 in hail
Reported by
County Official
Coordinates
47.842, -95.851

Report of quarter size hail in Oklee.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1282406, 1282408, 1282412, 1282421, 1282422, 1282424.